A case report published in the Annals of Internal Medicine looks at a single case of thrombocytopenia with thrombosis syndrome (TTS) after receiving the Moderna COVID-19 vaccine.
Prof Beverley Hunt OBE, Medical Director of Thrombosis UK, and Professor of Thrombosis & Haemostasis, King’s College London, said:
“This case report describes a patient who has all the typical features of vaccine induced immune thrombocytopenia (VITT) – multiple thromboses including an unusual site, severe thrombocytopenia, very high D-dimers and anti-platelet factor 4 antibodies within ten days of COVID-19 vaccination. What is unusual is that the suggestion that this occurred not after the Astra Zeneca or Johnson & Johnson/Janssen vaccines as has been previously described, but after the Moderna vaccine which uses different technology to make the vaccine, for it is produced using mRNA technology rather than adenoviral vectors. There is also data published from the MHRA yellow card reporting last week that they had been informed of 12 cases of possible VITT after the Pfizer vaccine, which also uses mRNA technology.
“Therefore the previously held belief that the production of the anti-platelet factor 4 antibodies was confined to the vaccines using adenoviral vectors may be being challenged by these handful of cases, but we need more data on the reported cases of both the Moderna and Pfizer vaccines. We need to be mindful that the rates of VITT after the Astra-Zeneca vaccine are very rare, current estimates are of somewhere around 1/50,000 after first vaccination. In the UK 25.4 million doses of the Pfizer BioNTech were administered by June 6th 2021, with only 12 possible cases reported to the MHRA last week (and importantly we do not know whether these fulfilled all the criteria for VITT). Even if VITT does occur after the mRNA vaccines, (and it remains a big “if”), then they are very rare indeed and the rates appear much lower than after those using adenoviral vectors. Until we know more it seems sensible for clinicians to be alert to the fact that VITT just might occur after any COVID-19 vaccine.”
Dr Peter English, Retired Consultant in Communicable Disease Control, Former Editor of Vaccines in Practice, Immediate past Chair of the BMA Public Health Medicine Committee, said:
“Whenever a new vaccine is introduced, there will inevitably be reports of possible adverse events following vaccination. Some of these may turn out to have been caused by the vaccine, as I discuss at more length in my blog1.
“There are well-established processes for investigating whether such adverse events are chance events, or whether they may have been caused by the vaccine2-5.
“It is not possible to say, based on a single case of a particular adverse event, especially when many people have been given the vaccine, whether it was caused by the vaccine; and this report relates to a single case. We would need to establish whether such events are more common in people who have recently been vaccinated than you would expect, based on our knowledge of how common such events are in comparable people without vaccination.
“This paper may well be helpful to clinicians who may have to treat patients with possible thrombosis with thrombocytopenia, whatever the cause.
“The fact that this paper has been published is reassuring evidence that the possibility of such adverse events which may be causally linked to vaccination is being thoroughly investigated. While, given reports of similar clotting disorders with other Covid-19 vaccines, there is some precedent and possibly some biological plausibility to the idea that the Moderna mRNA vaccine might cause clotting disorders, this paper is not evidence that it does.
“We must keep this in context, remember that the incidence of clotting events following Covid-19 disease is alarmingly high, and continue to remind people that the best way to protect themselves is to be vaccinated against Covid-19.”
‘Observations: Case reports: Thrombosis With Thrombocytopenia After the Messenger RNA–1273 Vaccine’ by Swathi Sangli et al. was published in the Annals of Internal Medicine at 22:00 UK time on Monday 28 June 2021.
Dr Peter English: “No conflicts of interest to declare.”
None others received.